Heparin-induced Thrombocytopenia: Pathophysiology, Diagnosis, and Review of Pharmacotherapy
Meyers Primary Care Institute
Medical Subject Headings
Anticoagulants; Antithrombins; Heparin; Humans; Pipecolic Acids; Thrombocytopenia; Thrombosis; Time Factors
Health Services Research | Hemic and Lymphatic Diseases | Primary Care
Heparin-induced thrombocytopenia is an adverse drug reaction to heparin therapy leading to devastating clinical outcomes including venous thromboembolism, myocardial infarction, stroke, and limb amputation. Heparin cessation alone is not sufficient for the management of heparin-induced thrombocytopenia. Direct thrombin inhibitors, such as argatroban and lepirudin, are considered the mainstay for the management of heparin-induced thrombocytopenia. Case reports support the use of fondaparinux in the management of heparin-induced thrombocytopenia; however, randomized trials are still lacking. This article will review the pathophysiology, clinical presentation, complications, diagnosis, and pharmacotherapy management of heparin-induced thrombocytopenia.
Rights and Permissions
Citation: Kanaan AO, Al-Homsi AS. Heparin-induced thrombocytopenia: Pathophysiology, diagnosis and review of pharmacotherapy. J Pharm Pract 2009; 22:149-157. doi: 10.1177/0897190008326445
Kanaan, Abir O. and Al-Homsi, A. Samer, "Heparin-induced Thrombocytopenia: Pathophysiology, Diagnosis, and Review of Pharmacotherapy" (2009). Meyers Primary Care Institute Publications and Presentations. 488.